Alabama, 2022Funnel Cloud in Alabama, March 16, 2022
March 16, 2022 · NWS HUN · 1 event in 1 county or zone
Showers and a few thunderstorms developed across north Alabama. One of the showers produced a funnel cloud near Hartselle in Morgan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and a few thunderstorms developed across north Alabama. One of the showers produced a funnel cloud near Hartselle in Morgan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 16, 1:58 PM CST, 32 minutes earlier.
Area forecast discussion, Mar 16, 1:58 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
258 PM CDT Wed Mar 16 2022
.NEAR TERM...(Tonight)
Issued at 230 PM CDT Wed Mar 16 2022
The core of a partially closed upper low is moving eastward across
central Alabama this afternoon...just to our south. Showers and
thunderstorms have managed to develop under the upr low core and also
along a low-lvl convergent axis on the NE-E periphery of the low.
Destabilization likewise fostered the development of convection this
afternoon as low/mid level clouds cleared. Most of the development
thus far has been in southern portions of the HUN County Warning and
Forecast Area, generally from Franklin County to Cullman. The
development in Franklin County may also have been aided to some
degree by elevated terrain heating. Analysis of satellite
imagery/data indicates convective development will continue to be
favored mainly in southern locations through the afternoon and into
the early evening. Given marginally supportive thermodynamic
shear/instability profiles, some cells would be capable of small hail
and gusty winds. But any severe threat is expected to be confined to
the SE of our region. Otherwise, rain/shower activity is expected to
decrease rapidly early this evening, with fog development possible
later tonight. Fog will of course be most prone to development in
areas that experienced rainfall today, which would include the
aforementioned Franklin to Cullman area, but would also include much
of NE AL, where rainfall occurred earlier this morning. Fog will also
be most likely where lower cloud cover clears, which may be spotty
tonight. Considering the possible caveats to widespread fog, no
products will be issued to address this at this time, but will be
monitored later this evening.
.SHORT TERM...(Thursday through Friday)
Issued at 230 PM CDT Wed Mar 16 2022
The next weather-maker will move across the area late Thursday night
and Friday and is continuing to present some forecast challenges with
respect to timing of development. However, the latest 12Z guidance
suite is also suggestive of redevelopment of convection in the
afternoon is possible...providing essentially a one-two punch for
the area. But, this is a recent trend apparently in the guidance. So,
first things first. A broad, partially closed upper low will move
across the Southern Plains into the mid-Miss Valley on Thursday night
into Friday. A strong low-lvl jet will develop and accompany this
feature in the lower Miss Valley into the TN Valley, as lift will be
aided especially above 250 mb by a coupled upr jet. Moisture
advection/forcing in association with the coupled jets will lead to
rapid shower/thunderstorm development to our SW, which is will then
move into the TN Valley region late Thursday night into Friday
morning. Although fairly steep mid-lvl lapse rates will accompany
this initial wave of convection, a strong sfc inversion is likely to
be in place across the region. Thus, convection would be elevated in
nature. Nevertheless, heavy rainfall and gusty winds may occur with
this round of convection.
So, the latest suite of guidance indicates this first round of
convection would largely exit the region by late morning or early
afternoon. However, the main sfc cold front will still be to the
west. Model progs indicate rapid drying of the mid/upr levels and the
movement of an EML into the region during the afternoon/evening. The
question is...will boundary layer recovery be possible ahead of the
sfc cold front. It certainly appears possible (although perhaps not
likely yet), but is depicted in some of the guidance suite. So,
trends for increasing probabilities of convection will be something
to watch for in future guidance, as this may enhance chances for
significant convection.
.LONG TERM...(Saturday through Tuesday)
Issued at 230 PM CDT Wed Mar 16 2022
Cold air advection will be ongoing Saturday, although this will be a
modified N Pac air mass and temperatures on Saturday are currently
expected to rise into the upr 50s/low 60s. Temperatures Sat night are
currently expected to remain above freezing, but lows may be close in
the mid/upr 30s.
The next system to impact the region may bring showers/thunderstorms
as early as Monday night, but with better probabilities into Tuesday.
There may be some tendency given its highly meridional nature to
partially close off on its southern extent, so there is still some
uncertainty in timing and its eventual impacts in our region.
Nevertheless, the dynamic nature of this system could result in
strong thunderstorm activity in the broader region from the OH Valley
into the Gulf Plain...so this one will bear some watching as more
details are resolved.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Mar 16 2022
A complex situation in the region currently, with an upper low
situated to our south. This low will continue to help generate SHRA
and isold/sctd TSRA, but mainly to the south of the KHSV/KMSL
terminals from 18Z thru ~00Z. However, RA/SHRA activity are expected
at KHSV through at least 20Z. The threat for TSRA at either site is
too low to mention in official TAFs, but will mention it here. The
trend suggests gradually rising cloud bases into MVFR or VFR range
during the afternoon, and likely VFR range overnight, although vis
reductions possible, especially at KMSL btwn 09-12Z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...KDW
SHORT TERM...KDW
LONG TERM...KDW
AVIATION...KDW
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 16, 2:13 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
313 PM CDT Wed Mar 16 2022
ALZ001>010-016-TNZ076-096-097-171115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
313 PM CDT Wed Mar 16 2022
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
The probability of widespread hazardous weather is low.
Widely scattered thunderstorms will continue into early this
evening. A few of stronger showers or thunderstorms could produce
small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered thunderstorms will be possible late Thursday night into
Friday morning as an upper trough and its associated cold front
pivots across the Tennessee Valley. A few strong storms cannot be
ruled, with gusty winds being the primary threat. Another round of
thunderstorms may develop in the afternoon and evening as a cold
front moves across the area.
A stronger storm system will move from the Plains into the Mid South
Tuesday and Tuesday night. Numerous showers and thunderstorms may
develop ahead of this feature, creating a potential heavy rainfall
and localized flooding threat. Depending on the evolution of this
system, strong storms cannot be ruled out, especially Tuesday night.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Funnel Cloud, Morgan
- When
- March 16, 2:30 PM CST to 2:35 PM CST
- Where
- Morgan County, 1.2 mi NNE of Massey
- Reported by
- Broadcast Media
- Coordinates
- 34.386, -87.013
A photo of a funnel cloud that was spotted on Nance Ford Road was reported by broadcast media. Time was estimated, but the location of the photo was identified via mapping.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 16 to 31, 20221 death · 4 injured · 3 events
- Flash Flood and Hail in Alabama, March 16, 20221 death · 1 injured · 0.75 in hail · 2 events
- Tornado in Florida, March 16, 20221 injured · $1.0 million · EF1 · 1 event
- Hail and Damaging Wind in South Carolina, March 16, 2022$15,000 · 1 in hail · 7 events
- Hail in Georgia, March 16, 2022$60 · 1.75 in hail · 14 events
- Winter Storm and Winter Weather in Colorado, March 16 to 17, 202211 events
- Hail and Damaging Wind in Florida, March 16, 20222 in hail · 11 events
- Winter Weather in Idaho, March 16, 2022$15,000 · 1 event
- Marine Hail in South Atlantic Coastal Waters, March 16, 20221.75 in hail · 8 events
- Hail in South Carolina, March 16, 20221 in hail · 6 events
- Hail in Georgia, March 16, 20221.75 in hail · 5 events
- Winter Weather in Wyoming, March 16 to 17, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012791.